Periungual Pyogenic Granuloma Following Imatinib Therapy in a Patient With Chronic Myelogenous Leukemia

May 2013 | Volume 12 | Issue 5 | Editorials | 512 | Copyright © 2013

Emi Dika MD, Alessia Barisani MD, Sabina Vaccari MD, Pier Alessandro Fanti MD, Alma Ismaili MD, and Annalisa Patrizi MD PhD

Internal Medicine, Aging and Nephrologic Diseases Department, Dermatology Division, Università degli Studi di Bologna, Bologna, Italy

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

A 51-year-old woman presented to our attention because of a rapidly growing and painful toenail lesion. The lesion had been present for a few weeks.

The patient was affected by Philadelphia chromosome–positive chronic myelogenous leukemia (CML) and had been treated with imatinib mesylate (Gleevec [STI-571]; Novartis Pharmaceuticals Corporation, East Hanover, NJ) for 16 months.

Physical examination showed paronychia associated with an erythematous, red-brown nodule of 5 × 6 mm, localized in the lateral nail fold of the right toenail.

The patient’s medical history revealed a previous traumatic fracture of a lumbar vertebra, previous hysterectomy because of multiple leiomyomas, and a hyperplastic adenomatous thyroid nodule. CML was diagnosed in June 2011 after performing blood tests because of worsening asthenia and anemia associated with the onset of mild fever, night sweats, and bone pain. Treatment with imatinib mesylate was started at a dose of 400 mg daily.

The patient denied being exposed to any microtraumas and the administration of any other drugs. A diagnosis of pyogenic granuloma was made.

Therapy with high-potency topical steroids under occlusion (clobetasol propionate ointment) in the evening and topical antibiotic (mupirocin ointment) in the morning, lasting 2 weeks, was prescribed. A 3-day systemic antibiotic therapy (azithromycin, 500 mg daily) was also administered.

After 2 weeks of therapy, a marked reduction of the symptomatology and an improvement of the clinical presentation was observed. Imatinib mesylate administration was not interrupted.

table 1

Pyogenic granuloma is a benign, rapidly growing, acquired vascular tumor, usually presenting as a sessile or polypoid nodule that can often bleed or ulcerate. It is commonly located on the skin of the trunk and the extremities, but it can also originate from the mucous membranes. It may rarely be subcutaneous or intravascular. It typically appears as a red papule or nodule, and it frequently involves the nail, including the nail bed and the periungual tissues.

Its etiology and pathogenesis are not completely understood. The condition may be either idiopathic, or it may occur after acute and chronic traumas, during pregnancy, because of inflammatory systemic diseases, or because of the administration of some systemic medications.1

Drug-induced pyogenic granulomas have been frequently reported; the most frequently involved drugs are likely to be retinoids, antiretroviral agents, and antitumoral drugs.1 In particular, among the latter, epidermal growth factor receptor inhibitors

↑ back to top


  • 1
  • 2

Related Articles